Lake Michigan, 2014

Marine Thunderstorm Wind in Lake Michigan, May 11, 2014

May 11, 2014 · NWS LOT · 1 event in 1 county or zone

A line of storms produced severe winds over Lake Michigan near the shores of northwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of storms produced severe winds over Lake Michigan near the shores of northwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 11, 6:24 PM CST, 16 minutes earlier.

Area forecast discussion, May 11, 6:24 PM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
724 PM CDT SUN MAY 11 2014

.MESOSCALE DISCUSSION...
720 PM CDT

A WELL-DEFINED STORM CLUSTER IS MOVING EAST ACROSS PORTER COUNTY
WITH MULTIPLE SPOTTER REPORTS OF A SHELF CLOUD AND OBSERVED WIND
GUSTS AS HIGH AS 78 MPH AT GARY AIRPORT. THIS WILL RAPIDLY EXIT
EAST OF THE FORECAST AREA SHORTLY...HOWEVER BACKGUILDING STORMS
FROM NEAR PONTIAC INTO NORTHWEST INDIANA LOOK TO REGENERATE FOR A
PERIOD. THE GREATEST THREAT WITH THESE LOOK TO BE HEAVY RAIN/FLASH
FLOODING...ALTHOUGH A CONTINUED ISOLATED SEVERE THREAT WITH
HAIL/LOCALIZED WINDS CONTINUES. THESE STORMS ARE ON A WELL-DEFINED
AXIS OF MOISTURE CONVERGENCE. INDIVIDUAL COLD POOLS SHOULD INCH
THIS SOUTHEASTWARD THROUGH 9-10 PM...BUT BEFOREHAND A QUICK TWO-
THREE INCHES OF RAIN IS LIKELY ACROSS PARTS OF
LIVINGSTON...KANKAKEE...IROQUOIS...FORD...NEWTON...AND JASPER
COUNTIES.

WILL BE CANCELLING NORTHERN PORTIONS OF THE SEVERE THUNDERSTORM
WATCH SHORTLY.

MTF

&&

.DISCUSSION...
300 PM CDT

FORECAST CONCERNS ARE MAINLY ON THE IMMEDIATE SEVERE WEATHER
CHANCES THROUGH EARLY/MID EVENING. ALSO FOCUS ON THE SEVERE
WEATHER POTENTIAL ON MONDAY...PRIMARILY MONDAY LATE AFTERNOON INTO
THE NIGHTTIME PERIOD.

OVERNIGHT INTO MONDAY MORNING...
STRONG UPPER JET WILL PROPAGATE AROUND THE UPPER TROUGH LATE
TONIGHT INTO THE MORNING ON MONDAY AND WITH THAT LEAD TO FURTHER
AMPLIFYING OF THE UPSTREAM RIDGE...INCLUDING BUILDING HEIGHTS
ACROSS MUCH OF THE FORECAST AREA. MUCH OF THE FORCING FOR
RAIN/STORMS IN THIS PERIOD WOULD BE FOCUSED TO THE WEST AND NORTH
IN SUCH A PATTERN. THE STRONG LOW-LEVEL JET WILL AT LEAST IN PART
BE OVER THE AREA...HOWEVER THE NOSE OF IT WILL BE POINTED FURTHER
NORTH. CONVECTIVE CHANCES LOOK MINIMAL AND MAINLY THE NORTHWEST
FORECAST AREA TOWARD ROCKFORD. CHANCES MAY BE INCREASED SOMEWHAT
IF ANY ORGANIZED CONVECTION FROM THE CENTRAL PLAINS WERE TO
PROPAGATE EASTWARD INTO NORTHERN IL...BUT THE GRADUALLY MORE
MERIDIONAL FLOW AND ORIENTATION OF FORECAST CORFIDI VECTORS WOULD
PUSH MUCH OF THE CONVECTION NORTH OF THE AREA. LOW TEMPS WILL BE
BALMY WITH CONTINUED SOUTHERLY FLOW AND HIGH DEW POINT AIR...WITH
SOME PLACES EXPERIENCING SOME WARMING OF TEMPS LATER THIS
EVENING...ESPECIALLY THOSE IMPACTED BY EARLY EVE CONVECTION AND
THOSE COMMUNITIES NEAR THE LAKE SHORE THAT HAD AFTERNOON/EVE
COOLING.

MONDAY AFTERNOON THROUGH TUESDAY...
THE UPPER TROUGH WILL CONTINUE TO AMPLIFY AS THE UPPER JET TO ITS
FRONT AND BACK INTENSITY. A WARM AND MUGGY DAY IS ANTICIPATED
MONDAY. CONVECTIVE INHIBITION ON MONDAY AFTERNOON DOES LOOK TO BE
OVERCOME BUT A FOCUS IS NOT OVERLY EVIDENT IN OUR FORECAST AREA.
GRADUALLY MORE CONVERGENCE AND INCREASING DEEP LAYER MOISTURE AND
UPWARD MOTION IS FORECAST TO MOVE EASTWARD ACROSS MAINLY NORTH
CENTRAL ILLINOIS LATE IN THE DAY INTO EARLY EVE AND EASE ITS WAY
EASTWARD THROUGH THE REMAINDER OF THE NIGHT. THIS LOOKS LIKE A
PERIOD OF STORMS MOVING NORTHEAST WITHIN THE DEEP MOIST PLUME.
THE SEVERE POTENTIAL WOULD SEEM MOST FAVORED WITH THE INITIAL
CONVECTION IN THE LATE AFTERNOON/EVE AND THEN A GENERAL WANING
LATER INTO THE NIGHT. LOCALLY HEAVY RAINFALL WILL BE PROBABLE IN
SOME OF THESE STORMS AS THE PWATS ARE FORECAST TO BE AROUND 1.50
INCHES AND DEEP MOISTURE CONVERGENCE WILL BE ORIENTED PARALLEL TO
THE UPPER FLOW. THIS PLUME WILL SHIFT EASTWARD THROUGH TUESDAY
MORNING AND LIKELY POPS CERTAINLY SEEM JUSTIFIED TUESDAY MORNING. IF
THE FRONT IS SLOW ENOUGH SOME AFTERNOON ENHANCEMENT OF A FEW STORMS
COULD HAPPEN IN THE EAST...BUT THIS SEEMS MOST FAVORED EAST OF THE
FORECAST AREA AT THIS TIME.

THE COLD AIR ADVECTION WITH THE COLD FRONT...ALONG WITH POTENTIALLY
SOME ANAFRONTAL SHOWERS...WILL LIKELY LEAD TO FALLING TEMPS IN SOME
PLACES AT LEAST AT TIMES ON TUESDAY.

WEDNESDAY AND BEYOND...
LITTLE CHANGES MADE TO THIS PART OF THE FORECAST DUE TO ONGOING
HIGHER IMPACT WEATHER. LARGE MODEL DIFFERENCES EXIST IN THE WED-THU
TIME FRAME...WITH THE 12Z EC COMING IN SLOWER AND MORE AGGRESSIVE
WITH A LOW RIDING UP THE BAROCLINIC ZONE TO OUR EAST. THIS PROVIDES
WIDESPREAD SHOWERS WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY AND
PARTICULARY COOL TEMPS. WITH AN EC/GFS/GOING FORECAST BLEND THIS
PROVIDES A FEW PERIODS OF CHANCE POPS.

TEMPS TO LOOK TO BE BELOW NORMAL NO MATTER WHICH MODEL VERIFIES IN
THE WED-FRI TIME FRAME. IF CONDITIONS CLEAR AND SURFACE RIDGING
MOVES OVER...POSSIBLY THU NIGHT...THERE PROBABLY WILL BE A CONCERN
FOR FROST.

MTF

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* SHRA/TSRA THROUGH MID EVENING.
* WIND DIRECTIONS THIS EVENING.
* POSSIBLE MVFR CIGS MONDAY MORNING.
* STRONG/GUSTY SOUTHERLY WINDS MONDAY.
* POSSIBLE TSRA LATE MONDAY AFTERNOON/MONDAY EVENING. CMS

//DISCUSSION...UPDATED 00Z...

TSRA HAS CONTINUED TO CONSOLIDATE AND MOVE EAST. ADDITIONAL SHRA
WITH AN OCCASIONAL LIGHTNING STRIKE WILL CONTINUE FOR THE NEXT
HOUR OR TWO. THE BULK OF THIS ACTIVITY IS EXPECTED TO BE EAST OR
SOUTHEAST OF THE CHICAGO AREA TERMINALS BY 02Z-03Z AND HAVE
MAINTAINED SIMILAR TIMING/TRENDS FROM THE PREVIOUS FORECAST.
ANOTHER LINE OF TSRA OVER THE PLAINS WILL NEED TO BE MONITORED AS
IT MOVES EAST OVERNIGHT. CONFIDENCE IS LOW REGARDING HOW FAR EAST
THIS WILL MOVE BEFORE DISSIPATING. SOME OF THE SHORT TERM GUIDANCE
WOULD SUGGEST THAT THIS WILL MAKE IT INTO THE RFD AREA BY DAYBREAK.
INCLUDED A VCSH MENTION THERE BUT FURTHER EAST...MAINTAINED DRY
FORECAST AND TRENDS WILL NEED TO BE MONITORED THROUGH THE NIGHT.
LOW CONFIDENCE CONTINUES FOR PRECIP CHANCES THROUGH SUNSET MONDAY.
WHILE MUCH OF MONDAY LOOKS DRY...ITS POSSIBLE THAT ISOLATED TSRA
MAY DEVELOP ACROSS PARTS OF NORTHERN IL...POSSIBLY REMAINING NORTH
OF THE TERMINALS.

WITH THE LOW LEVELS NOW SATURATED...AS LOW LEVEL MOISTURE
INCREASES...THERE IS A POTENTIAL FOR LOW MVFR CIGS TO DEVELOP
OVERNIGHT AND PERSIST INTO THE MID MORNING HOURS. CONFIDENCE IS
NOT HIGH AND MAINTAINED SCATTERED MENTION FOR NOW.

WINDS WILL SETTLE BACK TO SOUTHEAST AROUND 10KTS THIS EVENING THEN
TURN MORE SOUTHERLY OVERNIGHT WITH THE POTENTIAL FOR SOME GUSTS
INTO THE MID TEEN RANGE. WIND SPEEDS/GUSTS WILL THEN STEADILY
INCREASE THROUGH THE MORNING WITH GUSTS INTO THE MID TO UPPER 20
KT RANGE FOR THE AFTERNOON.

LOW LEVEL WINDS NOW APPEAR LOW ENOUGH OVERNIGHT INTO MONDAY
MORNING THAT LOW LEVEL WIND SHEAR CRITERIA WILL NOT BE MET AND
REMOVED IT FROM THIS FORECAST. CMS

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* HIGH FOR SHRA/TSRA EARLY THIS EVENING.
* LOW FOR WIND DIRECTIONS THIS EVENING...MEDIUM FOR WINDS FOR THE
  REST OF THE PERIOD.
* LOW FOR MVFR CIGS OVERNIGHT/MONDAY MORNING.
* LOW FOR TSRA LATE MONDAY AFTERNOON/MONDAY NIGHT. CMS

//OUTLOOK FOR ORD/MDW FOR 12Z TUESDAY-12Z SUNDAY...UPDATED 00Z...

* TUESDAY...TSRA LIKELY IN THE MORNING.
* WEDNESDAY...CHANCE OF SHRA.
* THURSDAY...CHANCE OF SHRA.
* FRIDAY...SLIGHT CHANCE OF SHRA.
* SATURDAY...DRY/VFR.

&&

.MARINE...
242 PM...LOW PRESSURE OVER KANSAS WILL MOVE NORTHEAST TO LAKE
SUPERIOR TUESDAY MORNING. AS IT DOES...A WARM FRONT EXTENDING EAST
FROM THE LOW WILL MOVE NORTH ACROSS THE LAKE TONIGHT THROUGH
MONDAY NIGHT...SHIFTING EASTERLY WINDS SOUTHERLY. LOW LEVEL
MOISTURE WILL ALSO BE INCREASING AND AS IT SPREADS ACROSS THE
COOLER LAKE...AREAS OF FOG ARE POSSIBLE AND SOME OF THE FOG MAY
BECOME DENSE. CURRENT WIND SPEEDS ARE FAIRLY LIGHT IN THE 5-15 KT
RANGE AND WILL INCREASE INTO THE 15-25KT RANGE AND REMAIN THERE
UNTIL A COLD FRONT MOVES ACROSS THE LAKE TUESDAY MORNING. THERE IS
A POTENTIAL FOR WINDS TO BE A BIT STRONGER ON MONDAY...ESPECIALLY
WITH THE EASTERLY FLOW NORTH OF THE WARM FRONT ACROSS NORTHERN
LAKE MICHIGAN. THERE REMAINS UNCERTAINTY REGARDING THE POTENTIAL
FOR STRONG NORTHERLY WINDS WEDNESDAY NIGHT INTO THURSDAY AS LOW
PRESSURE DEEPENS MOVING NORTH ACROSS THE GREAT LAKES REGION. THIS
TIME PERIOD WILL NEED TO BE MONITORED FOR HIGHER NORTHERLY WIND
SPEEDS. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 11, 3:25 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
425 PM CDT SUN MAY 11 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
122130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
425 PM CDT SUN MAY 11 2014 /525 PM EDT SUN MAY 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  PERIODS OF THUNDERSTORMS...SOME COULD BE SEVERE WITH:
    HAIL UP TO THE SIZE OF GOLF BALLS.
    DAMAGING WINDS OVER 60 MPH.
    TORRENTIAL DOWNPOURS.
    FREQUENT LIGHTNING.
    ALONG WITH SOME TORNADO POTENTIAL.

  AREAS AFFECTED AND TIMING:

  NUMEROUS THUNDERSTORMS...INCLUDING SOME SEVERE...WILL TRACK
  EASTWARD ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA THROUGH
  10 PM. THERE IS SOME TORNADO POTENTIAL FOR MAINLY LOCATIONS
  SOUTH OF INTERSTATE 88 AND WEST OF ILLINOIS HIGHWAY 47...AND
  PRIMARILY BEFORE 8 PM.

  SOME SCATTERED THUNDERSTORMS MAY CONTINUE ACROSS MAINLY FAR
  NORTHERN ILLINOIS LATE THIS EVENING INTO OVERNIGHT. THE SEVERE
  WEATHER POTENTIAL WILL BE LESS.

  DISCUSSION:

  A WARM FRONT WILL CONTINUE TO MOVE NORTH ACROSS THE AREA THIS
  EVENING. HIGH MOISTURE AND INSTABILITY ASSOCIATED WITH THIS WILL
  FUEL STORMS...SOME OF WHICH WILL BE ORGANIZED AND CAPABLE OF
  SEVERE WEATHER. AS THE WARM FRONT MOVES NORTH OF THE AREA BY
  LATER EVENING...THE SEVERE WEATHER POTENTIAL SHOULD WANE.

  THE PRIMARY HAZARD APPEARS TO BE LARGE HAIL...POSSIBLY UP TO THE
  SIZE OF GOLF BALLS OR PERHAPS A BIT LARGER IN SPOTS. ANY ORGANIZED
  STORM CLUSTERS WILL ALSO BE CAPABLE OF DAMAGING WINDS. THE CHANCE
  FOR A TORNADO OR TWO IS PRIMARILY CONFINED TO NEAR THE WARM FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...MAINLY ACROSS NORTHERN
ILLINOIS...WITH THE POTENTIAL INCREASING MONDAY NIGHT. THERE IS A
THREAT OF ISOLATED SEVERE THUNDERSTORMS LATE MONDAY AFTERNOON THROUGH
MONDAY NIGHT...MAINLY ACROSS NORTH CENTRAL ILLINOIS. THERE IS A SLIGHT
CHANCE THAT THUNDERSTORMS COULD LINGER THROUGH EARLY TUESDAY AFTERNOON
OVER NORTHWEST INDIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE SEVERE THUNDERSTORM WATCH
AREA THROUGH EARLY THIS EVENING.

&&

LMZ740>745-122130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
425 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH MID
EVENING...WITH A LESSER CHANCE OF THUNDERSTORMS LINGERING
THROUGH OVERNIGHT. SOME OF THE STORMS COULD PRODUCE LARGE HAIL
AND WIND GUSTS TO 50 KNOTS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...WITH THE THREAT OF
THUNDERSTORMS INCREASING MONDAY NIGHT AND POTENTIALLY LINGERING
INTO TUESDAY MORNING. SOME THREAT DOES EXISTS FOR THUNDERSTORMS
MONDAY NIGHT TO PRODUCE WIND GUSTS OVER 35 KNOTS.

STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
MONDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
425 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MOVE ACROSS A LARGE PORTION OF THE LAKE. SOME OF
THE STORMS COULD PRODUCE LARGE HAIL AND WIND GUSTS TO 50 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY MORNING...SOME
MAY BE SEVERE.

DENSE FOG IS POSSIBLE MONDAY AND MONDAY NIGHT.

&&

MTF

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, May 11, 6:10 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
710 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND GST     CHICAGO                 41.88N 87.63W
05/11/2014  E60 MPH          COOK               IL   TRAINED SPOTTER

            CHICAGO HEGWISH AREA.

&&

RC
Local storm report, May 11, 6:12 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
712 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             CHICAGO                 41.88N 87.63W
05/11/2014  E1.00 INCH       COOK               IL   TRAINED SPOTTER

            CHICAGO HEGWISH AREA.

&&

RC
Local storm report, May 11, 6:15 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
715 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             MERRILLVILLE            41.47N 87.33W
05/11/2014  E0.88 INCH       LAKE               IN   TRAINED SPOTTER

            ALSO FIELDS FLOODED WITH 2 TO 3 INCHES OF WATER. 53RD AND
            MAIN STREET.

&&

RC
Local storm report, May 11, 6:18 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
718 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     GARY                    41.60N 87.34W
05/11/2014  M78.00 MPH       LAKE               IN   TRAINED SPOTTER

            MEASURED GUST TO 68 KNOTS AT THE GARY AIRPORT.

&&
Local storm report, May 11, 6:27 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
727 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HEAVY RAIN       3 SW MIDWAY AIRPORT     41.75N 87.79W
05/11/2014  M1.17 INCH       COOK               IL   CO-OP OBSERVER

            RAIN BETWEEN 6PM AND 625 PM.

&&

RC
Local storm report, May 11, 6:37 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
737 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     NEW LENOX               41.52N 87.98W
05/11/2014                   WILL               IL   TRAINED SPOTTER

            TREE SNAPPED AT ROOTS AT COOPER AND ELM.

0653 PM     HEAVY RAIN       HOMEWOOD                41.56N 87.66W
05/11/2014  M0.87 INCH       COOK               IL   COCORAHS

            RAINFALL SO FAR AND ALL FELL IN 25 MINUTES.

0637 PM     HAIL             2 NNW BURNHAM           41.66N 87.56W
05/11/2014  E0.50 INCH       COOK               IL   COCORAHS

0710 PM     TSTM WND GST     CHESTERTON              41.60N 87.06W
05/11/2014  M70 MPH          PORTER             IN   TRAINED SPOTTER

            TRANSFORMER BLEW.

&&

BN

The radar

The Chicago radar (KLOT), 99 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Burns Harbor to Michigan City in

When
May 11, 6:40 PM CST
Where
Burns Harbor to Michigan City in forecast zone, Michigan City
Measured
53 kt (61 mph) measured gust
Reported by
C-MAN Station
Coordinates
41.730, -86.910

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2014Every state in 2014This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 521078.